Kansas, 2017

Flood and Hail in Kansas, July 14, 2017

July 14, 2017 · NWS DDC · 3 events in 1 county or zone

Regardless of an extremely weak flow aloft across the Western High Plains during the period, showers and thunderstorms developed late in the afternoon/evening in the vicinity of a frontal boundary that remained near and along the vicinity of the Oklahoma border. Steep low/mid level lapse rates, sufficient instability, and increased forcing near the boundary created conditions favorable for…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

Regardless of an extremely weak flow aloft across the Western High Plains during the period, showers and thunderstorms developed late in the afternoon/evening in the vicinity of a frontal boundary that remained near and along the vicinity of the Oklahoma border. Steep low/mid level lapse rates, sufficient instability, and increased forcing near the boundary created conditions favorable for isolated to widely scattered thunderstorm|development.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Jul 14, 1:10 PM CST, 4 hours 8 minutes earlier.

Area forecast discussion, Jul 14, 1:10 PM CST, 4 hours 8 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
210 PM CDT Fri Jul 14 2017

...Updated Long Term...

.SHORT TERM...(This afternoon through Saturday)
Issued at 1240 PM CDT Fri Jul 14 2017

Very moist atmosphere across SW KS as of midday, with dewpoints
running well into the 60s to near 70, and precipitable water over
1.5 inch. 12z NAM maintains 65-70 dewpoints into this evening, and
increases PW further to near 1.9 inch. Very weak pressure gradient
this afternoon as a weak frontal boundary continues to meander
across the region. Instability will continue to mount through the
afternoon, with NAM increasing CAPE to near 2000 J/kg with lifted
index of -5C. Flow at all levels is weak (NAM forecast at 500 mb
this evening is 1 kt at Dodge City). With such a moist airmass
and such weak flow, scattered slow-moving thunderstorms this
afternoon and tonight will be capable of very heavy (locally
flooding) rainfall. Model consensus is the most likely area to see
this activity will be the western 1/2 of the CWA into tonight.
All models capture a vorticity max drifting around the CO/KS
border into this evening. 12z NAM/GFS both suggest lift from this
feature will incite convective initiation across the western zones
after 4 pm. Further, 12z NAM depicts a slow-moving MCS that
drifts into SW KS overnight. Increased pops some to 50% for these
western areas, but may increase again to likely. Also, included
heavy rain wording in the grids. The risk of severe hail/wind is
very low, with such weak flow and saturated profiles. Strong pulse
convection along the old frontal boundary may produce wind gusts
near 55 mph before sunset, mainly along the OK/KS border, as the
latest HRRR iterations are starting to suggest. Areas of showers
likely to continue all night with thick cloud cover, keeping
temperatures in the 68-72 range through sunrise Saturday.

Saturday...Scattered showers and thunderstorms will continue,
particularly during the afternoon and evening hours during peak
heating. All models show persistent compact vorticity max
wallowing around the western zones through Saturday, as well as
the remnant frontal boundary remaining in the vicinity, offering a
source of surface convergence. Atmospheric profiles of wind and
moisture change little from Friday, with more slow-moving heavy
rain producing storms expected. ECMWF in particular depicts an
impressive MCS across the western zones Saturday afternoon/night
with the potential for very heavy/flooding rainfall. Will need to
monitor for the exact location of this MCS evolution over the next
24 hours. Clouds, moisture and convection will hold temperatures a
bit below mid-July normals on Saturday, in the upper 80s to lower
90s.

.LONG TERM...(Saturday night through Friday)
Issued at 210 PM CDT Fri Jul 14 2017

Sunday...Chance pops/scattered coverage of thunderstorms still
warranted, as atmosphere remains nearly steady-state with a moist
boundary layer and weak flow throughout. Spurious vorticity max,
or weakness embedded in the upper ridge aloft, will continue to
meander over/near the western zones through Sunday. For such a
small feature, models are showing amazing agreement with this
disturbance. Scattered thunderstorms will favor the western/SW
zones Sunday afternoon and evening, with again locally heavy
rainfall and minimal severe threat expected. With the high
pressure ridge weakened aloft, temperatures will continue to trend
a few degrees below normal, in the upper 80s to near 90.

Starting Monday, hot upper anticyclone begins to consolidate over
the central plains, putting the kabosh on rain chances and sending
temperatures upwards. Dry weather will prevail Monday through
Thursday as subsidence dominates. After coordinating with
neighbors, removed the spurious pops offered by GFS/superblend
during the Tuesday timeframe, but kept 14% in case something can
get through the western periphery of the ridge.

Starting next Friday, 12z ECMWF shows an interesting potential
evolution, with the upper high splitting into two centers, one
over the eastern Pacific, and the other near Florida. The weakness
between the two highs may allow for a pathway for Mexican
monsoonal moisture to makes its way toward Kansas. After a dry
spell for much of next week, rain chances likely to ramp up again
next weekend.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1200 PM CDT Fri Jul 14 2017

VFR will prevail through this TAF forecast cycle, outside of the
expected scattered convection. As is typical of summer,
pinpointing locations for thunderstorm development are
problematic, with such weak flow and subtle forcing. 12z NAM/GFS
both depict a vorticity max drifting around the CO/KS border
around 00z Sat, with scattered convection across the western
counties by that time. Global models such as the ECMWF are
similar with this, with most models generating another mesoscale
convective complex across western zones 00-12z Sat. As such, have
highest confidence that GCK will experience thunderstorm impacts,
and included a convective TEMPO group for GCK from 02-06z Sat.
Elsewhere, kept TAFs simple, with VCTS/CB mention after 21z,
tapering to VCSH by 06z Sat. Atmosphere is very moist, so any
storm will produce IFR or lower conditions in heavy rain.
Convective outflow winds as high as 50 kts are possible. Outside
of convection, light E/NE surface winds less than 10 kts will
prevail into Saturday morning.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  88  68  89  67 /  30  40  30  30
GCK  87  66  87  65 /  40  50  30  50
EHA  87  61  89  61 /  30  30  40  50
LBL  90  68  90  67 /  30  30  40  50
HYS  87  67  88  66 /  20  10  10  10
P28  93  71  92  70 /  30  20  20  20

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Turner
LONG TERM...Turner
AVIATION...Turner
Hazardous weather outlook, Jul 14, 2:13 AM CST, 15 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
313 AM CDT Fri Jul 14 2017

KSZ030-031-043>046-061>066-074>081-084>090-150815-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
313 AM CDT Fri Jul 14 2017 /213 AM MDT Fri Jul 14 2017/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

Day 1 Discussion
----------------

Isolated to widely scattered thunderstorms will be possible across
portions of southwest and central Kansas late this afternoon and
evening. However, the threat for severe weather is low. However,
the potential for brief heavy rainfall exists which could result
in flooding of low lying areas and ponding on roadways.

Day 1 Hazards
-------------
* Flooding: Limited risk
* Lightning: Elevated risk
* Excessive heat: Limited risk

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Days 2-7 Discussion
-------------------

Thunderstorms will be possible across southwest and portions of
south central Kansas Saturday and Sunday. However, the potential
for severe weather is low.

Hotter temperatures are expected by the middle part of next week
with highs potentially reaching near the century mark.

Days 2-7 Hazards
----------------
* Saturday
  - Lightning: Limited risk
  - Excessive heat: Limited risk

* Sunday
  - Lightning: Limited risk

* Monday
  - Lightning: Limited risk
  - Excessive heat: Limited risk

* Tuesday
  - Excessive heat: Limited risk

* Wednesday
  - Excessive heat: Limited risk

* Thursday
  - Lightning: Limited risk
  - Excessive heat: Limited risk

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

For more details visit our webpage http://weather.gov/ddc/ehwo

32

In the hours before

Special weather statement, Jul 14, 4:44 PM CST, 34 minutes before
Special Weather Statement
National Weather Service Dodge City KS
544 PM CDT FRI JUL 14 2017

KSZ085-086-142345-
Seward KS-Stevens KS-
544 PM CDT FRI JUL 14 2017

...SPECIAL WEATHER STATEMENT...

At 544 PM CDT, Doppler radar was tracking a strong thunderstorm very
near Liberal, moving north at 10 mph.

Half inch hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Liberal and Woods.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3721 10113 3717 10079 3700 10087 3700 10112
TIME...MOT...LOC 2244Z 189DEG 8KT 3705 10096

GERARD

The radar

The Dodge City radar (KDDC), 118 km away, was scanning. The volume nearest the first event began at 23:19 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind, 1 flood. Local standard time, as filed.

Hail, Seward

When
July 14, 5:18 PM CST
Where
Seward County, 0.69 mi S of Liberal
Measured
0.88 in hail
Reported by
Public
Coordinates
37.020, -100.930

Thunderstorm Wind, Seward

When
July 14, 5:27 PM CST
Where
Seward County, 0.55 mi E of (Lbl)liberal Arpt
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
37.050, -100.960

Flood, Seward

When
July 14, 5:30 PM CST to 11:30 PM CST
Where
Seward County, Liberal to 0.67 mi NE of Liberal
Cause
Heavy Rain
Reported by
Public
Coordinates
37.030, -100.930

There was numerous street flooding reports.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2017Every state in 2017This day in weather historyWarnings in Kansas, July 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 716964, 716965, 716963.